Kansas, 2002

Damaging Winds in Kansas, July 26, 2002

July 26, 2002 · NWS TOP · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 26, 2:18 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 26, 2:18 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT FRI JUL 26 2002

HEAT AND HUMIDITY MAIN CONCERNS THIS FORECAST...

BOUNDARY NEAR THE NEBRASKA BORDER THIS AFTERNOON LIFTING SLOWLY
NORTHWARD. BOUNDARY WILL LIKELY FOCUS THUNDERSTORMS NEAR THE
NEBRASKA BORDER BY EARLY EVENING. WILL KEEP A CHANCE FOR
THUNDERSTORMS GOING THERE AND SLIGHT CHANCE FOR THE NEXT COUPLE OF
ROWS OF COUNTIES. WAVE MOVING ACROSS EASTERN COLORADO ON PROFILERS
WILL CONTINUE EASTERLY ACROSS NEBRASKA TONIGHT. THIS MAY HELP TO
KEEP THUNDERSTORMS GOING OVERNIGHT WHICH MAY SLIP SOUTH INTO
NORTHERN KANSAS. 700-500 MB TROF TO MOVE ACROSS CWA SATURDAY MORNING
SO WILL LEAVE A SLIGHT CHANCE FOR SHOWERS. THERMAL BOUNDARIES MAY BE
PRESENT ACROSS THE CWA SATURDAY AND MAY PROVIDE FOCUS IN THE
AFTERNOON. THUS WILL MENTION A SLIGHT CHANCE FOR THE
AFTERNOON/EVENING AS WELL.

SHORTWAVE MOVING ON SHORE OUT WEST IS FORECAST TO MOVE ACROSS KANSAS
ON SUNDAY AND SUNDAY NIGHT. BEST CHANCE LOOKS LIKE SUNDAY NIGHT INTO
MONDAY AS FRONTAL BOUNDARY MOVES THOUGH.

REST OF THE WEEK LOOKING DRY WITH A RETURN OF HOT WEATHER BY THE END
OF THE WEEK. RIDGE BUILDS INTO THE CENTRAL PLAINS AND CRANKS UP THE
HEAT.

TEMPERATURES ON SATURDAY MAY BE DICTATED BY AMOUNT OF CLOUDS, BUT
SHOULD STILL REACH THE LOW 100S MOST PLACES. HEAT INDICES WILL STAY
UP TONIGHT NEAR 80 WITH 105 TO 110 EXPECTED ON SATURDAY AFTERNOON.
WILL ISSUE A HEAT ADVISORY FOR MOST OF THE EASTERN HALF OF THE CWA.

.TOP...HEAT ADVISORY THROUGH SATURDAY MAINLY SOUTH OF A LINE FROM
MINNEAPOLIS TO CLAY CENTER TO HORTON.

In the hours before

Special weather statement, Jul 26, 11:45 AM CST, 5 hours 20 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-262200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1245 PM CDT FRI JUL 26 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATE
THIS AFTERNOON AND TONIGHT, MAINLY ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS.

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT,
MAINLY ALONG AND TO THE NORTH OF INTERSTATE 70. THUNDERSTORMS COULD
DEVELOP ALONG A BOUNDARY WHICH IS SITUATED FROM NEAR CONCORDIA TO
NEAR HIAWATHA. ANY THUNDERSTORMS THAT ARE ABLE TO FORM SHOULD ONCE
AGAIN DEVELOP EXPLOSIVELY, SIMILAR TO YESTERDAY EVENING. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREAT.

THE THUNDERSTORMS FROM LAST NIGHT HAVE CREATED A BOUNDARY. THIS
BOUNDARY WAS LOCATED FROM NEAR CONCORDIA TO NEAR HIAWATHA THIS
AFTERNOON. STRONG DAYTIME HEATING WILL COMBINE WILL PLENTY OF LOW
LEVEL MOISTURE TO CREATE AN UNSTABLE ATMOSPHERE. HOWEVER
THUNDERSTORM DEVELOPMENT WILL HAVE TO OVERCOME A CAP IN THE
ATMOSPHERE. THUNDERSTORMS THAT DO DEVELOP SHOULD FORM ALONG THE
BOUNDARY.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.

WOLTERS

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 26, 5:05 PM CST
Where
Washington County, Haddam
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.850, -97.300

Thunderstorm Wind, Republic

When
July 26, 5:10 PM CST
Where
Republic County, Belleville
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.817, -97.633

Thunderstorm Wind, Republic

When
July 26, 5:20 PM CST
Where
Republic County, 3 mi E of Belleville
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.817, -97.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303599, 5303600, 5303601.